Have received received 32 of 39 radiation treatments and experiencing constant diarrhea. Also swelling (fluid retention) in ankles and feet. Anyone have any insight as to the what and why of these side effects and what to expect going forward?
Radiation and Diarrhea : Have received... - Advanced Prostate...
Radiation and Diarrhea
It (and urinary frequency and urgency) will probably last for about a month after treatments. Your bowels just got a bad "sunburn."
Thanks T-A. More sunscreen needed.
Any thoughts on radiation and retaining fluid in ankles and feet?
Were your pelvic lymph nodes irradiated.?
Yes they were.
That can cause lymphedema
Question for you Tall Allen
My husbands initial clinical symptoms were frequency/ urgency / poor emptying etc
But most noticeable was swollen legs and feet
Oncologist had cardiac status checked etc all fine
Kidneys all fine
Again, it could be lymphedema. His lymph nodes could have been damaged during pelvic radiation, which inhibits there ability to drain lymphatic fluid. As a result the lymphatic fluid is likely collecting in his extremities.
Thanks Murph256. I think you are spot on with your opinion.
It should get better with time.
Thanks guys for the info
I never had a public incident but i had a few VERY close shaves since!!! Finished RT June 2018 and have been taking orange flavour Fybogel ever since (Ispaghula husk). I had pelvic lymph nodes treated and seminal vesicles. Low fibre diet helped during the treatment.
Radiation colitis is common after pelvic RT for PG. I had two lots in 2010 and 2016, and my side effects for first lot were burning sensation when I peed, like I was passing boiling water. Nothing helped but after a week this faded and I was back on my bike a month after the 26 RT fractions for 70Grey. 18 months later, I began to get some loss of rectum control and I had one SIPE, ie, Shit In Pants Event, while out on my bicycle, so I sought cover in a bunch of shrubbery, cleaned up with grass, the washed up at home. It never happened again. I also bled from bum for a year at about that time, and it was typical of what happens because 1/4 of 70Grey goes through rectum.
I had another lot of 31Grey IMRT in 2016, but pathway of rays was different. It increased total RT to PG to 101Grey. When it was done, there were no side effects for 2 weeks, and then I had sever colitis for 2 months and I became a poo spraying man, with very little control, so if I felt I needed to go, I had to walk real fast and again I think I had one SIPE, but after all that, my bowels settled down quite well and I could cycle 100km without trouble.
But if I need to pass solids now, I do have to be quick, so long term damage was to upset how the rectum stores its load then allows a man to wait an hour or longer before be gives in the urge.
One man I know went on holiday on a cruise ship with missus after initial recovery happened after his RT. But once he got on the ship, he began to bleed up to a cup of blood a day. That kinda ruined the holiday.
Fact is we are all going to react a bit differently to beam RT depending on age and fitness, and extent of Pca. One man said he had exactly the same 26 RT sessions for his Pca and 2 years of ADT, and that worked well because after 10 years his Psa was undetectable. In my case, that same treatment just tickled my Pca pink, after getting the RT during first 2 years of ADT, I paused the ADT, and Psa went from 0.08 to 8.8 in 6 months, so I had to have ADT for rest of my life.
There is a lot of scholarly articles written about what may be expected with pelvic RT, but in earlier days of doing RT it was far less precise, and men got horrible problems of fistulas and constant internal bleeding and I read some horrid stories that are not so common now.
I have had zero side effects to bowels from having Lu177.
I had a bowel blockage 2 months ago where small intestine became attached to scar tissue from unsuccessful open RP in 2010 before RT. This cause horrible 11 days in hospital, and docs though big bowel re-section op may be needed.
But bowels were all fine, and adhesions with scar tissue just needed to be cut away, and I was fine, and luckily they say no bunch of Pca tumours nobody knew were there. But if I did have bowels re-sectioned, ie a length cut out and re-joined, it may have been difficult because of bleeding from radiation affected tissue. I am lucky this time, and am nearly fully recovered from that hiatus.
A handy thing to have is a bidet after doing your drop you move to wash up the mess, maybe do a smaller second drop, because rectums get lazy, and don't work as smartly as they did before all this Pca treatment. But installing a bidet is a PIA and super expensive so I use a 250mm x 20mm wood plank across the bath to sit on one leg, and have a modified water spout so when hot cold are fully turned on the water stream hits just the right place. So instead of smearing poo around with paper, I wash it all away, then wash hand carefully, so my arse is cleaner than most others in the population. I been doing this for last 25 years. Saves paper as well.
PT. What a story. I wish you the best going forward and for myself will pray for a softer landing.
Thanks for sharing.
Yes. Imodium worked great for my hubby.
Yes Imodium does work. But the problem returns a day or two later. All responses seem to indicate this is normal for radiation treatment and hopefully gets better with time.
I'm sorry I should have mentioned he took it every other day on a regular basis while he was doing radiation. If diarrhea seemed to be particularly bad a certain day he would take an additional tablet. He is 3 months post completion of 39 radiation treatments and still has occasional diarrhea so now he is taking it just as needed.
Thanks so much PapaZ. I take as needed after an episode.
Can you look for aalfredo link to me & billyboy3 as aalfreodo has 70% cured his cancer by altering everything from diet to changing his medication as he was stage 4 terminal cancer now he’s a survivor just look for his link on here & his video he posted
My diarrhea, incontinence and ED all tracked together. They stayed bad up until about 6 months after my salvage RT ended, and then began to improve. One suggestion for diarrhea is to stay away from high fiber in your diet.
The saddest part of my experience (stated in this post above) was that when I called my RO to (obviously) discuss the event, he responded “that can happen” (+/-) and went on as I explained. You think that would be something they’d warn you about?!!! Yet another of the many things they JUST DON’t TELL YOU!!!!
They don't bother to tell you that there are remedies to prevent gynecomastia when on ADT. What do they care if you sprout boobies.
They kind of blend in until you start losing the weight!!!
Welcome to my world!!!!
I've read about so many adverse effects that go with radiation. That tilted me in favor of HIFU after being steered toward radiation. Maybe I'm just a wimp?
There are no wimps when it comes to cancer. Just victims!
The daily balloon went to areas in my rectum never touched before and I was slightly ill with enough loose stool to need a medication for a few days to make it solid. Ended when the radiation stopped or a few days later.
Thanks carlo8686. Hope things get better at the end of treatments.
Finished mine April 18,2019. Got home and a week later I had fatigue from hell. That lasted over a month. Now it’s just the ADT fatigue.
Ohhhhhhh yes!!!! It was explained to me (after having a very untimely assplosion in public) that it is due to the fact that they concentrate the beam to the prostrate gland in the 2nd half of the treatment. The 1st half if a more broad application to pick up the entire pelvic area!!! Very loose stools after that. I never trust a fart now!!!!!
Not a Dr. Don’t shoot the messenger! Just what my Onc told me!
Thanks Jimhoy, appreciate your response.